Alert archive / Hawaii / Wind Advisories in 2011
Wind Advisory 15, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at May 21, 2011, 11:27 PM HST for Kalawao County, Hawaii. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2011, 11:27 PM HST (09:27 UTC)
- Expired
- May 22, 2011, 3:30 PM HST
- In force
- 16 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
038 WWHW70 PHFO 220927 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1127 PM HST SAT MAY 21 2011 ...VERY WINDY CONDITIONS EXPECTED AT HALEAKALA SUMMIT THROUGH LATE SUNDAY AFTERNOON... .DEEP LAYERED HIGH PRESSURE NORTH OF HAWAII AND A STRONG GRADIENT ACROSS THE STATE WILL RESULT IN VERY WINDY CONDITIONS AT HALEAKALA SUMMIT. HIZ022-222230- /O.NEW.PHFO.WI.Y.0015.110522T0927Z-110523T0400Z/ HALEAKALA SUMMIT- 1127 PM HST SAT MAY 21 2011 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. WINDS ATOP THE SUMMITS OF HALEAKALA WILL BE FROM THE EAST- NORTHEAST AT SPEEDS OF 30 TO 40 MPH...WITH GUSTS AS HIGH AS 55 MPH THROUGH LATE SUNDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ FOSTER
2 follow-up statements
784 WWHW70 PHFO 221328 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 AM HST SUN MAY 22 2011 ...VERY WINDY CONDITIONS EXPECTED AT HALEAKALA SUMMIT THROUGH LATE THIS AFTERNOON... .DEEP LAYERED HIGH PRESSURE NORTH OF HAWAII AND A STRONG GRADIENT ACROSS THE STATE WILL RESULT IN VERY WINDY CONDITIONS AT HALEAKALA SUMMIT. HIZ022-230230- /O.CON.PHFO.WI.Y.0015.000000T0000Z-110523T0400Z/ HALEAKALA SUMMIT- 328 AM HST SUN MAY 22 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. WINDS ATOP THE SUMMITS OF HALEAKALA WILL BE FROM THE EAST- NORTHEAST AT SPEEDS OF 30 TO 40 MPH...WITH GUSTS AS HIGH AS 50 MPH THROUGH LATE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ FOSTER
337 WWHW70 PHFO 230130 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST SUN MAY 22 2011 HIZ022-230230- /O.CAN.PHFO.WI.Y.0015.000000T0000Z-110523T0400Z/ HALEAKALA SUMMIT- 330 PM HST SUN MAY 22 2011 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED BELOW ADVISORY LEVELS AT THE HALEAKALA SUMMIT. $$ MORRISON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 21, 8:30 PM HST, 2 hours 57 minutes earlier.
Area forecast discussion, May 21, 8:30 PM HST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SAT MAY 21 2011 .SYNOPSIS... BREEZY TRADE WIND WEATHER WILL CONTINUE THROUGH NEXT WEEK. THE TRADE WINDS WILL BRING BRIEF PASSING SHOWERS...MAINLY TO WINDWARD AND MAUKA AREAS DURING NIGHTS AND MORNINGS...BUT THE STRONG TRADES WILL CARRY A FEW SHOWERS OVER LEEWARD AREAS. && .DISCUSSION... A 1031 MB SURFACE HIGH ABOUT 1175 MILES NORTHEAST OF HAWAII IS PROVIDING FRESH TO STRONG TRADE WINDS ACROSS ACROSS THE ISLANDS THIS EVENING. THIS ELEVATED TRADE WIND FLOW PATTERN IS EXPECTED TO STAY WITH US THROUGH THE NEXT WEEK. ALTHOUGH SKIES DID CLEAR SOMEWHAT EARLIER THIS AFTERNOON AND NOT A WHOLE LOT OF SHOWER ACTIVITY IS SEEN ON RADAR AT THE MOMENT...THIS IS EXPECTED TO INCREASE OVER THE NEXT FEW HOURS. INFRARED SATELLITE SHOWS A BAND OF SHOWERY CUMULUS CLOUDS MOVING IN WITH THE TRADES AND WILL LIKELY IMPACT ALL WINDWARD SIDES OF ISLANDS. THE STRONG TRADES WILL CARRY A FEW SHOWERS OVER LEEWARD AREAS...THOUGH COVERAGE WILL BE LESS RELATIVELY SPEAKING. OVERALL RAINFALL AMOUNTS SHOULD BE LIGHT AS A STABLE RIDGE ALOFT IS PARKED JUST NORTH OF THE STATE KEEPING TRADE WIND INVERSIONS STRONG AND LOW. THE SURFACE HIGH TO THE NORTHEAST WILL CHANGE LITTLE THROUGH SUNDAY...BEFORE WEAKENING AND DISSIPATING ON MONDAY. A NEW HIGH WILL BUILD NORTH OF THE ISLANDS AT THE SAME TIME...AND IT/S ASSOCIATED RIDGE WILL REMAIN EAST TO WEST ORIENTED ALONG 33N FOR THE REMAINDER OF THE WEEK. THE WINDS ARE EXPECTED TO EASE SLIGHTLY AS THE FIRST HIGH WEAKENS...BUT THE GRADIENT OVER THE ISLANDS WILL SLACKEN ONLY SLIGHTLY BEFORE TIGHTENING AGAIN IN RESPONSE TO THE NEW HIGH. THEREFORE...BREEZY TRADE WINDS WILL PREVAIL WITH JUST A BRIEF AND SLIGHT DIP IN WIND SPEEDS ON MONDAY INTO TUESDAY MORNING. WATER VAPOR IMAGERY SHOWS A COMPACT ANTICYCLONE ALOFT NNE OF THE ISLANDS...AND ALTHOUGH THE CENTER OF THIS HIGH WILL SHIFT W EARLY NEXT WEEK...IT/S CONTINUED PRESENCE WILL MAINTAIN A STRONG SUBSIDENCE INVERSION OVER THE ISLANDS. WITH LITTLE IN THE WAY OF ORGANIZED MOISTURE SOURCES...ONLY BRIEF PASSING SHOWERS ARE EXPECTED...MAINLY WINDWARD AND MAUKA DURING NIGHTS AND MORNINGS. SO...WHILE THERE CONTINUES TO BE A GOOD CHANCE OF WINDWARD SHOWERS...LITTLE SIGNIFICANT ACCUMULATION IS EXPECTED. THE RIDGE ALOFT WILL ALSO SUPPORT A DEEP LAYER OF TRADE WINDS...WHICH WILL INCREASE THEIR GUSTINESS...AND BRING WINDS NEAR ADVISORY SPEEDS TO THE UPPER ELEVATIONS OF MAUI AND THE BIG ISLAND...BUT SO FAR WINDS HAVE REMAINED IN THE 20 TO 30 MPH RANGE. && .AVIATION... 00Z SOUNDINGS FROM LIHUE AND HILO AND ACARS SOUNDINGS OUT OF LIHUE/HONOLULU/KAHULUI SHOW INVERSIONS NEAR 6-8KFT...AND RADAR VAD WIND PROFILES AND ACARS SOUNDINGS SHOW 25-30 KNOTS OF WIND BELOW THE INVERSION. THIS SETUP IS CONDUCIVE TO LOW-LEVEL TURBULENCE IN THE LEE OF THE MOUNTAINS. AIRMET TANGO REMAINS IN EFFECT FOR MODERATE TURB. THIS SETUP IS EXPECTED TO CONTINUE INTO NEXT WEEK. && .MARINE... A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT FOR THE WINDIER MARINE ZONES THROUGH SUNDAY...AND WILL LIKELY NEED TO BE EXTENDED IN TIME. A BUILDING NORTHWEST SWELL DURING THE DAY SUNDAY WILL PUSH SEAS NEAR 10 FEET FOR MANY WINDWARD WATERS ON SUNDAY...BUT NOT CONFIDENT ENOUGH THAT WILL ACTUALLY BREACH SCA CRITERIA AND FOR ALL OR SOME OF THE WINDWARD MARINE ZONES. WILL MONITOR WINDWARD BUOYS OVERNIGHT TO SEE WHAT THE TREND IS AND MAKE A DECISION AT THE EARLY MORNING ISSUANCE. FRESH TO STRONG TRADE WINDS WILL BRING SHORT-PERIOD CHOPPY SURF TO EAST FACING SHORES FOR AT LEAST THE NEXT SEVERAL DAYS. MOKAPU BUOY IS SHOWING COMBINED SEAS ABOVE 8 FEET...MOST OF THAT WIND DRIVEN...ALREADY THIS EVENING AND IS EXPECTED TO TREND HIGHER THROUGH LATE SUNDAY. ISSUED A HIGH SURF ADVISORY NOW THROUGH MONDAY MORNING FOR EAST FACING SHORES OF KAUAI...OAHU...MOLOKAI...MAUI AND THE BIG ISLAND. WINDS SHOULD THEN BACK DOWN JUST ENOUGH MONDAY AND MONDAY NIGHT. AN EXTENDED PERIOD OF ELEVATED SOUTHERLY SWELLS IS EXPECTED FROM TUESDAY THROUGH FRIDAY... WITH PEAK SURF HEIGHTS AGAIN AROUND ADVISORY LEVELS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST. SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR KAIWI CHANNEL- MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/MARINE...FOSTER AVIATION...KINEL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:28 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 22 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.